Botox FAQ Beverly Hills
FREQUENTLY ASKED QUESTIONS ABOUT BOTOX INJECTIONS
For your convenience, Dr. Steinsapir has compiled a list of the most commonly asked questions about BOTOX injections. If your question is not answered below, please do not hesitate to contact our private practice facility, located in Beverly Hills, California. We look forward to speaking with you, and are always available to answer any questions or concerns you may have.
Is Botox® safe?
BOTOX® made by Allergan, Inc., is an incredibly safe product with a 20-year track record, and the safety of the FDA-approved injections is now well established after millions of treatments. However, as with all drugs, there is the potential for side effects, and this risk is compounded with improper administration by an inexperienced professional. Even the small doses of BOTOX® used for cosmetic applications can produce significant side effects if improperly injected, or if “bootleg” botulinum toxin A is injected rather than BOTOX® from Allergan as a dishonest way to attempt to reduce costs and maximize profit. This can lead to devastating results, which is why it is critical to work with an experienced and reputable practitioner such as Dr. Steinsapir when having any cosmetic enhancement service performed.
I’ve heard that BOTOX® can be absorbed by motor nerves and transported into the brain. Is this something I should be concerned about?
When utilized for the FDA-approved indications, the safety record of BOTOX® treatments is excellent and associated with minimal side effects. The possible central neural activity of BOTOX® is not dangerous, and may actually be one of the reasons the treatment is so effective. Additionally, the retrograde transport of BOTOX® may account for why BOTOX® is also effective for the treatment of headaches.
I had a recent series of BOTOX® treatments performed at the same location—at first I had excellent results, but now the results only last a few weeks…could I be developing immunity to BOTOX®?
It is very unusual to develop immunity to BOTOX®, especially at the small dosages that are used for cosmetic purposes. Although it is not impossible to become immune to BOTOX®, there are more likely explanations for this loss of treatment effectiveness. The most likely cause is that you are not receiving as much BOTOX® in the syringe as you did with your initial treatment. Some offices administer a good size dose initially, and then reduce the dosage on subsequent visits. If you have experienced this, it is probably time to find a new BOTOX® practitioner.
I am very confused about how BOTOX® is priced. Some places offer it by the unit while others charge by the area—how can I gauge if I am getting a fair price?
Schedule A Consultation with Dr. SteinsapirOne of the pitfalls of retail medicine is that unscrupulous offices can use confusing marketing strategies to lure patients into the office. For example, a practice may choose to advertise BOTOX® for $99 per area, neglecting to mention that there are about 12 subjectively defined ‘areas’ involved in the treatment of the forehead and eyebrows. Another dishonest sales strategy involves selling BOTOX® by the syringe, as one syringe (typically one milliliter by volume) can contain as much as 50 units of BOTOX® or less than 1 unit of BOTOX®. Allergan, Inc. supplies the medication in a dry vial, leaving it to the doctor to decide how to dilute the medication.
BOTOX® sold by the “unit” can also be deceptive, as it is very difficult for the consumer to know exactly what they are getting. At a minimum, you should insist on being told the total number of units the office is purporting to treat you with, so you have a basis for future comparison. Dr. Steinsapir does not believe in pricing BOTOX® treatment by the unit or by the area, as these pricing strategies force the consumer to practice medicine. Instead, Dr. Steinsapir prices BOTOX® by the service received. In this manner, a forehead and brow rejuvenation for most women includes approximately 33 units of BOTOX®. Men (or women with larger facial musculature) may require a higher dose. Dr. Steinsapir will advise you as to his recommendations for optimal BOTOX® dosing during your initial consultation, and will provide you with a clear and ethical price quote prior to your service
I have blepharospasm with difficulty opening my eyes at times. I get Botox® every 4 to 6 months for this problem. I am new to the area, and wondered if Dr. Steinsapir treats blepharospasm?
Dr. Steinsapir has been treating blepharospasm for more than 25 years, and trained with Allan Scott M.D., the physician responsible for discovering the application of Botulinum toxin A for the treatment of blepharospasm and for marketing this product as Oculinum®. Because Dr. Steinsapir does not participate with any insurance, you will need to privately contract with him for service. Please inquire with our office for additional details.
I developed a droopy eyelid after a BOTOX® service a few years ago. I swore off Botox® for a while but I am thinking of doing it again. What are my chances of developing another droopy eyelid?
A droopy eyelid can occur when BOTOX® drifts deep into the eyelid. This generally is only going to happen if the injector places the needle too deep, or pinches up the eyebrow. By avoiding these types of maneuvers, the incidence of a drooping eyelid following a Botox® service is significantly reduced.
I am an actor and I need to retain the ability to make facial expressions. Should I avoid Botox®?
Dr. Steinsapir treats many working actors, and customizes each treatment to account for the desired degree of facial activity. Dr. Steinsapir’s patented Microdroplet Lift® BOTOX® technique involves reducing the level of injected material around the worry line area to maintain the ability to furrow the brow. The Microdroplet Lift® BOTOX® treatment along the eyebrows and outer corners of the eyes (crow’s feet area) produces very natural results and does not interfere with the activity of the forehead, eliminating the potential for a ‘frozen’ or unnaturally smooth facial appearance.
How much downtime will I need after my Microdroplet Lift® BOTOX® treatment?
In general, patients experience little (if any) bruising after treatment; however, the skin may be a little red for an hour or two. We strongly advise patients to refrain from working out or consuming alcohol for 24 hours after the initial injections. Most patients find that they can return to work immediately after their treatment, allowing for convenient scheduling options and the “lunchtime facelift” service option.
What can I do to minimize the risk of bruising?
The risk of post-injection bruising can be mitigated by avoiding blood-thinning medications (i.e. Aspirin, ibuprofen, NSAIDS), and to refrain from consuming alcohol for 24 hours after treatment, as these substances tend to promote bruising. It may be surprising to learn that, although healthy under normal circumstances, red wine and most herbal supplements contain natural ingredients that can increase the risk of bruising, making it advisable to avoid these types of products for about 10 days prior to treatment. If you are not sure whether a product you use on a regular basis promotes bruising, please call the office and we can address this issue for you.
Which is better BOTOX®, Xeomin®, or Dysport?
These are all FDA approved botulinum toxin A products. They are used for both cosmetic and medically necessary indications. They are slightly different dosing considerations and are not consider equivalent in the technical sense. However, Dr. Steinsapir finds that they are functionally pretty much the same in their effect and duration. Generally he works most with Xeomin® and BOTOX®.
I am on Coumadin on the order of my doctor because I have a history of atrial fibrillation. Should I stop my Coumadin before having BOTOX®?
If you are taking an anti-coagulant medication prescribed by your doctor (i.e. Coumadin®, Plavix®, or even aspirin), do not stop taking your medications without consulting the doctor who prescribed them. If you are serious about seeking BOTOX®treatment, we advise scheduling a consultation with Dr. Steinsapir. He will assess your cosmetic goals and help balance them against your health issues. If he determines that you are a good candidate for treatment, it may be more reasonable to risk a bruise than to stop taking your anti-coagulation medications.